5 kids were hospitalized after a 12-year-old brought pot-laced gummies to school

Five middle school students reportedly were hospitalized Thursday after consuming candies laced with THC, an active ingredient in marijuana. (Photo: Lisa Wiltse/Getty Images)
Five middle school students reportedly were hospitalized Thursday after consuming candies laced with THC, an active ingredient in marijuana. (Photo: Lisa Wiltse/Getty Images)

Parents in Mulberry, Fla., are reeling Thursday evening because five students wound up hospitalized after eating gummies laced with THC. According to local ABC affiliate WFTS, the drug-filled candies were brought by a 12-year-old boy, who shared them with several of his classmates during gym class. THC, which stands for tetrahydrocannabinol, is the psychoactive ingredient in marijuana.

School officials reportedly learned that it had been consumed when several students expressed feelings of nausea and dizziness — one of whom, WFTS says, nearly fainted. Officials at Mulberry Middle School, where the incident occurred, could not be reached by Yahoo Lifestyle for comment, but they reportedly sent the following statement to parents.

“Dear families, This message is being sent on behalf of Mulberry Middle School. We are cooperating with the Polk County Sheriff’s Office on an incident that occurred at school today,” the statement reads. “At this point, it is our understanding a student brought candy to school that contains THC, the chemical found in marijuana. The candy was consumed by other students, five of whom have been taken to the hospital for examination. We will continue to cooperate with the Sheriff’s Office during this ongoing investigation. Thank you.”

Authorities are not releasing the name of the student who allegedly brought the candy, but the Polk County Police Department says he may be charged with a misdemeanor and seven felonies. “We have long been concerned about the dangers of marijuana-infused candy, and that it would get into the hands of, and poison, children,” Sheriff Grady Judd said. “Here’s an example of that.”

Although THC is considered safe in low doses, when overconsumed, it can cause anxiety, nausea, dizziness, and even paranoia. In an article for Gizmodo, Mark Morocco, clinical professor of emergency medicine in the David Geffen School of Medicine at UCLA, says kids feel these effects even more acutely. “Adult patients unfamiliar with being ‘high’ almost always come to the ER fearful they are having ‘a stroke,’ but what they mean is that they are frightened because their brain isn’t working the way they expect. … They lose insight and freak out — ‘a bad trip,’” said Morocco. “If adults can’t deal, imagine the experience for kids who can’t begin to understand what is happening to them.”

Read more from Yahoo Lifestyle:

Follow us on Instagram, Facebook and Twitter for nonstop inspiration delivered fresh to your feed, every day.